Falsely high serum drug concentrations caused by blood samples from contaminated fingers

Gregory W. Roberts, Jacqueline J.E. Aldis

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A high serum digoxin concentration (8.9 nmol/L) was recorded in a child suspected of swallowing digoxin tablets (Lanoxin PG 62.5 μg). The finger-prick blood sample was taken approximately 3.5 h postingestion. The child remained asymptomatic, and subsequent samples taken 5.5 and 23 h postingestion revealed zero digoxin concentrations. It was postulated that the initial blood sample may have been taken from a finger that was contaminated with digoxin from handling the tablets. To test this hypothesis, blood samples were taken from fingers of volunteers after handling various tablets, including digoxin, carbamazepine, paracetamol, and theophylline. Apparently, toxic digoxin concentrations were found for all volunteers handling digoxin tablets, though no volunteers were taking digoxin. Swabbing or not swabbing the finger with alcohol made minimal difference. Finger-prick samples from volunteers handling other tablets revealed falsely high and often “toxic” concentrations of the respective drugs, although values varied markedly. Caution should be exercised by those taking finger-prick blood samples, or interpreting drug concentrations from these samples, if the patient may have handled the tablets prior to the sample being taken.

Original languageEnglish
Pages (from-to)558-561
Number of pages4
JournalTHERAPEUTIC DRUG MONITORING
Volume12
Issue number6
DOIs
Publication statusPublished - Nov 1990
Externally publishedYes

Keywords

  • Contamination
  • Digoxin
  • Therapeutic drug monitoring

Fingerprint Dive into the research topics of 'Falsely high serum drug concentrations caused by blood samples from contaminated fingers'. Together they form a unique fingerprint.

  • Cite this